can antibiotics cause renal failure in chameleons?

ChamoNate

Member
hello all, took my Jackson's chameleon to a vet the other day for having developed some form of bumps all over his body, he was fine other than that he was eating and drinking, after 2 doses of antibiotics within 3 days apart he started going downhill, losing use of his limbs and no longer eating or drinking, eyes got sunken in and within a week he was so lethargic and was on deaths door when i took him to an accredited reptile vet in fayetteville arkansas who said she believed he was having renal failure and there was no hope for him so we had him euthanized.....i am so sure that the first vet gave him a dose of anitbiotic that was incorrect for what was wrong with him and also did not inform me that chameleons need alot of water after antibiotics....idk what caused the renal failure but i was wondering if any one else had any ideas
 

MissSkittles

Chameleon Enthusiast
I’m very sorry that you lost your chameleon.
I’m not a vet or doctor...just a human nurse. Just about all medications are metabolized by either the liver or kidneys and some are much harder on those organs. There are some variables to consider...the dose given being appropriate for size, any pre-existing or other health issues and any other medications being taken, among a few others that I might not even know. For us humans, there are some medications that our responsible doctors will want to get lab work done to check organ function before prescribing. This is not always so easily or frequently done with our animals.
In your chameleon’s situation, it would most likely be difficult to point to one specific cause of his decline. Yes, it could have been the antibiotic, or it could have been the stress of the vet visit allowed his illness to accelerate or for him to give up. Whatever illness he had could have been too far beyond for treatment, such as sepsis. Many fatal illnesses will result in organ failure. As we know, chameleons don’t show any signs of illness until they are very close to death.
So the short answer is yes, the antibiotic could have led to organ failure but there are a lot of other things that could have done so too.
Again, I’m very sorry for your loss. Keep him close to your heart and cherish his memory.
 

dinomom

Established Member
There is no question that certain antibiotics can effect the kidneys, but there are also a lot of other things that cause renal failure. The first vet should most certainly have given IV fluids at a minimum. Since you have been to another vet if you let them know what dosage was given they can give you an opinion.

I strongly advise sending all deceased animals to your state lab for a full necropsy. Here in CA it is pretty cheap and you learn amazing amounts from it that are invaluable for the future. To do so animal must be sent within a couple of hours, cool not frozen, overnight. You'll get a 5 or 6 page report, with photos, that is very comprehensive.

I attached an example from a frog, beware graphic pics for anyone who is sensitive.

Since then we identified another frog with a urolith and did a successful surgery to remove it last November; this one was even larger, and I have changed some of the husbandry and now monitor this situation very closely.

Sometimes a necropsy will let you know a death was completely beyond your control which gives a great deal of comfort.
 

Attachments

  • S2009123_Final_1 from state lab 2020 trun.PDF
    800.2 KB · Views: 11
Top Bottom